The Understudied Consequences of Peripheral Neuropathy after Chemotherapy

Heroin, opioid crisis spurs a second crisis: hepatitis C infections
September 8, 2017
With Opioid Crisis, A Surge In Hepatitis C
September 11, 2017
Show all

The Understudied Consequences of Peripheral Neuropathy after Chemotherapy

Peripheral neuropathy can develop after cancer treatment.

In two papers published in the Journal of the National Cancer Institute researchers from UC Davis, UCLA and other institutions have found that peripheral neuropathy, which causes pain, numbness, and tingling in hands and/or feet, can bother early-stage breast cancer patients years after completing chemotherapy. In addition, a systematic literature review found only a handful of studies that tracked long-term peripheral neuropathy, leaving little data for patients and clinicians to make informed decisions.

“Until recently, the really strong focus has been to identify treatments to reduce breast cancer recurrence and mortality,” said Joy Melnikow, a co-author who directs the Center for Healthcare Policy and Research at UC Davis. “I think we’ve reached the point now where we need to ask questions about the adverse effects that come along after curative treatments. We need to balance what are sometimes small therapeutic benefits with the risk of long-term adverse events.”

To understand how neuropathy affects breast cancer patients one or more years after treatment, the researchers began with a systematic review of peripheral neuropathy literature. They found only five papers on studies that followed patients for a year or more. In addition, the research produced widely variable results.

Read full article: The Understudied Consequences of Peripheral Neuropathy after Chemotherapy

Read Full Article: The Understudied Consequences of Peripheral Neuropathy after Chemotherapy

The health and medical information on our website is not intended to take the place of advice or treatment from health care professionals. It is also not intended to substitute for the users’ relationships with their own health care/pharmaceutical providers.

Comments are closed.